Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 360, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 25, 1997, 3:02 PM CDT for Gregg County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 25, 1997, 3:02 PM CDT (20:02 UTC)
- Expired
- Oct 25, 1997, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Gregg County, TX
The radar
The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 3:20 PM CDT | Hail 1 | White Oak, TX | |
| Oct 25, 3:30 PM CDT | Hail 1.25 | Longview, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 25, 12:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 252002 RRA SVRSHV TXC183-252045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 302 PM CDT SAT OCT 25 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...GREGG COUNTY AT 300 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO GLADEWATER TEXAS. THE STORM IS MOVING NORTHEAST AT 35 MPH. HAIL IN EXCESS OF ONE INCH CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO AxDVANCE WARNING. 5/9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 10:06 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Oct 25, 10:06 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 955 AM CDT SAT OCT 25 1997 VRY ACTIVE WX ANTICIPATED AS SHV SITS DEAD CENTER IN MOD SVR OUTLOOK. MOST WX ALG SQUALL LINE FORMING ALG STG COLD FNT WEST TX CATCHING UP TO A DRY LINE CNTRL TX AND MOVG INTO EAST TX THIS AFTN. SOUNDINGS APPEAR QUITE FAVORABLE FOR BOTH HAIL AND STG WINDS WITH GUD MIX OF DRY AND MOIST LYRS NOT TO MENTION DRY LINE PASSAGE AT LEAST TX PORTIONS... COMBINED WITH UNMODIFIED INSTABILITY OF LI`S OF -7 TO -10. THESE VALUES COULD INCREASE IF AND WHERE SUN BRKS THRU OVC. LOWEST WBZ VALUES SEEN THIS SEASON BTWN 8-10K FT. SHEAR VALUES QUITE SUFFICIENT FOR ROTATING STORMS AND CUD BECOME FAVORABLE FOR STG TORNADOES IF STRENGHENING SFC WINDS BACK SOME TO SE. STORM TRAINING LIMITED AS FAIRLY DEEP SW-W FLOW PROGRESS SQUALL LINE. AMOUNT OF SFC HTG TO DETERMINE ANY PREFNTL CONVECTION. THIS WUD BE MAIN FOCUS FOR TORNADIC STORMS WITH MOSTLY STRAIGHT LINE WINDS ALG FNT. AT ANY RATE...LINE SHOULD FORM BY MIDDAY NR FTW AND MOVE INTO WEST LA BEFORE SUNSET AND THRU CWA BY MIDNIGHT. VII
In the hours before
Special weather statement, Oct 25, 11:15 AM CDT, 3 hours 47 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-252200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1115 AM CDT SAT OCT 25 1997 ...VIGOROUS STORM SYSTEM EXPECTED TO BRING SEVERE WEATHER TO PORTIONS OF THE FOUR STATE REGION THIS AFTERNOON THROUGH TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM EXITING THE SOUTHERN ROCKIES WILL PUSH INTO WEST AND CENTRAL TEXAS BY MIDDAY TODAY. THIS SYSTEM ALONG WITH AN ASSOCIATED COLD FRONT WILL BEGIN WORKING ITS WAY INTO EAST TEXAS BY THIS AFTERNOON. STRONG SOUTHERLY WINDS ARE HELPING TO BRING A SIGNIFICANT AMOUNT OF MOISTURE INTO THE REGION THIS MORNING. THE CLOUDS SHOULD BREAK SOMEWHAT THIS AFTERNOON ALLOWING HEATING TO DESTABILIZE THE ATMOSPHERE EVEN FURTHER. THE RESULT WILL BE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...FIRST ACROSS EAST TEXAS AND THEN RAPIDLY MOVING EASTWARD INTO NORTH LOUISIANA AND SOUTHERN ARKANSAS BY LATE AFTERNOON AND EVENING. DUE TO THE UNSTABLE ATMOSPHERE AND THE VERTICAL WIND STRUCTURE IN PLACE TODAY...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE STRONG AND DAMAGING WINDS...LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. DUE TO THE POTENTIAL SEVERITY OF THIS WEATHER SYSTEM...OUTDOOR ACTIVITIES SHOULD BE PLANNED ACCORDINGLY AND IN CONJUNCTION WITH THE LIKELIHOOD OF THUNDERSTORM DEVELOPMENT LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO PROVIDER AND CABLE SUBSCRIBER FOR FURTHER UPDATES TO THIS POSSIBLE SEVERE WEATHER THREAT THROUGHOUT TODAY. 13/09
Special weather statement, Oct 25, 11:17 AM CDT, 3 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-252200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1115 AM CDT SAT OCT 25 1997 ...VIGOROUS STORM SYSTEM EXPECTED TO BRING SEVERE WEATHER TO PORTIONS OF THE FOUR STATE REGION THIS AFTERNOON THROUGH TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM EXITING THE SOUTHERN ROCKIES WILL PUSH INTO WEST AND CENTRAL TEXAS BY MIDDAY TODAY. THIS SYSTEM ALONG WITH AN ASSOCIATED COLD FRONT WILL BEGIN WORKING ITS WAY INTO EAST TEXAS BY THIS AFTERNOON. STRONG SOUTHERLY WINDS ARE HELPING TO BRING A SIGNIFICANT AMOUNT OF MOISTURE INTO THE REGION THIS MORNING. THE CLOUDS SHOULD BREAK SOMEWHAT THIS AFTERNOON ALLOWING HEATING TO DESTABILIZE THE ATMOSPHERE EVEN FURTHER. THE RESULT WILL BE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...FIRST ACROSS EAST TEXAS AND THEN RAPIDLY MOVING EASTWARD INTO NORTH LOUISIANA AND SOUTHERN ARKANSAS BY LATE AFTERNOON AND EVENING. DUE TO THE UNSTABLE ATMOSPHERE AND THE VERTICAL WIND STRUCTURE IN PLACE TODAY...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE STRONG AND DAMAGING WINDS...LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. DUE TO THE POTENTIAL SEVERITY OF THIS WEATHER SYSTEM...OUTDOOR ACTIVITIES SHOULD BE PLANNED ACCORDINGLY AND IN CONJUNCTION WITH THE LIKELIHOOD OF THUNDERSTORM DEVELOPMENT LATER TODAY. STAY TUNED TO NOxAA WEATHER RADIO...YOUR LOCAL RADIO PROVIDER AND CABLE SUBSCRIBER FOR FURTHER UPDATES TO THIS POSSIBLE SEVERE WEATHER THREAT THROUGHOUT TODAY. 13/09
Local storm report, Oct 25, 1:52 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM ALBA TX 1 INCH HAIL
10/25/97 WOOD ALBA VOLUNTEER FIRE
DEPARTMENT REPORTED 1 INCH
HAIL ALONG WITH TREES AND
POWER LINES DOWN.
10Local storm report, Oct 25, 1:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM ALBA TX 1 INCH HAIL
10/25/97 WOOD ALBA VOLUNTEER FIRE
DEPARTMENT REPORTED 1 INCH
HAIL ALONG WITH TREES ANDX
POWER LINES DOWN.
10Local storm report, Oct 25, 3:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 4 W TYLER TX 1/2 INCH HAIL REPORTED
10/25/97 SMITH NEAR THE TYLER AIRPORT
0245 PM 6 W DAINGERFIELD TX 1/4 INCH HAIL REPORTED
10/25/97 TITUS BY COOPERATIVE OBSERVER
21Local storm report, Oct 25, 3:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 4 W TYLER TX 1/2 INCH HAIL REPORTED
10/25/97 SMITH NEAR THE TYLER AIRPORT
0245 PM 6 W DAINGERFIELD TX 1/4 INCH HAIL REPORTED
10/25/97 TITUS BY COOPERATIVE OvBSERVER
21The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 1:12 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 48 min |
| Oct 25, 2:33 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Morris, Titus | 42 min |
| Oct 25, 3:20 PM CDT | Severe Thunderstorm Warning | SHV | Marion | 40 min |
| Oct 25, 3:33 PM CDT | Severe Thunderstorm Warning | SHV | Harrison | 42 min |
| Oct 25, 3:40 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 50 min |
| Oct 25, 3:44 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 46 min |
| Oct 25, 4:16 PM CDT | Severe Thunderstorm Warning | SHV | Harrison | 44 min |
| Oct 25, 4:27 PM CDT | Severe Thunderstorm Warning | SHV | Titus | 33 min |
| Oct 25, 5:49 PM CDT | Severe Thunderstorm Warning | SHV | Panola | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.